Alert archive / California / Frost Advisories in 2024

Frost Advisory 16, NWS Eureka, CA

May 19, 2024Humboldt County, Trinity County, California

NWS Eureka, CA issued this frost advisory at May 19, 2024, 1:04 PM PDT for Humboldt County, Trinity County, California. It took effect at May 20, 2024, 3:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 19, 2024, 1:04 PM PDT (20:04 UTC)
In effect from
May 20, 2024, 3:00 AM PDT
Expired
May 20, 2024, 9:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 69 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS76 KEKA 192004
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
104 PM PDT Sun May 19 2024

CAZ106-108-200415-
/O.NEW.KEKA.FR.Y.0016.240520T1000Z-240520T1600Z/
Southern Humboldt Interior-Southern Trinity-
Including Peanut, Hayfork, and Dinsmore
104 PM PDT Sun May 19 2024

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY...

* WHAT...Temperatures as low as 36 will result in frost formation.

* WHERE...Southern Humboldt Interior and Southern Trinity.

* WHEN...From 3 AM to 9 AM PDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ101-200400-
/O.CON.KEKA.WI.Y.0021.000000T0000Z-240520T0400Z/
Coastal Del Norte-
Including Smith River, Ft Dick, Crescent City, and Klamath
104 PM PDT Sun May 19 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Del Norte Coast.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

EYS
2 follow-up statements
424 
WWUS76 KEKA 200354
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
854 PM PDT Sun May 19 2024

CAZ101-200500-
/O.EXP.KEKA.WI.Y.0021.000000T0000Z-240520T0400Z/
Coastal Del Norte-
Including Klamath, Smith River, Crescent City, and Ft Dick
854 PM PDT Sun May 19 2024

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

$$

CAZ106-108-201200-
/O.CON.KEKA.FR.Y.0016.240520T1000Z-240520T1600Z/
Southern Humboldt Interior-Southern Trinity-
Including Hayfork, Peanut, and Dinsmore
854 PM PDT Sun May 19 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY...

* WHAT...Temperatures as low as 36 will result in frost formation.

* WHERE...Southern Humboldt Interior and Southern Trinity.

* WHEN...From 3 AM to 9 AM PDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JJW
232 
WWUS76 KEKA 201145
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
445 AM PDT Mon May 20 2024

CAZ106-108-201600-
/O.CON.KEKA.FR.Y.0016.000000T0000Z-240520T1600Z/
Southern Humboldt Interior-Southern Trinity-
Including Hayfork, Peanut, and Dinsmore
445 AM PDT Mon May 20 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 36 will result in frost formation.

* WHERE...Southern Humboldt Interior and Southern Trinity.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JMM

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 19, 4:45 AM PDT, 8 hours 19 minutes earlier.

Area forecast discussion, May 19, 4:45 AM PDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
445 AM PDT Sun May 19 2024

.SYNOPSIS...Afternoon gusty winds will continue through midweek
as the coastal jet pushes onshore. Slightly below normal
temperatures expected through the week amidst a series of upper
shortwaves and associated weak fronts. More substantial unsettled
pattern possible late week into next weekend.

&&

.DISCUSSION...Gusty northerly winds continue just offshore as the
meridional coastal pressure gradient tightens. Winds have
effectively eroded the coastal stratus, leaving only the Eel River
Valley, coastal Humboldt and the Russian River Valley with low level
cloud cover. As a broad upper level troughing pattern dips into the
PNW, temperatures will begin to trend down below seasonal norms over
the next several days. Saturday's interior heating has so far
mitigated frost potential across the CWA - that said, daytime highs
are forecast to fall into the upper 60's and low 70's with <30% RHs
across the interior today, posing greater potential for interior
frost Monday morning. HREF indicates a 30-40% probability for <36
degrees in eastern Trinity and interior Humboldt counties, although
probabilities for temperatures <40 degrees are more widespread from
interior Del Norte to northern Mendocino counties.

The coastal jet will continue to enhance northerly flow through mid-
week as upper shortwaves progress into the Great Basin. Mid to high
level cloud cover will accompany these disturbances but carry little
chance for precip - the greatest chance for passing shower in Del
Norte Tuesday into Wednesday is still very marginal. Cooling aloft
in addition to strong winds should keep coastal stratus to a
minimum through mid-week. Daily afternoon surges of northerly wind
gusts 25- 35 mph are expected across coastal areas and windward
ridges through Tuesday, when the wind field is likely to shift
into the southern waters and further offshore. Gales have been
persistent across area waters, but expected to remain below
advisory criteria over land.

More persistent WNW flow is forecast by mid-week, enhancing BL
moisture and allowing for potential redevelopment of the marine
inversion as a transient ridge builds into the coast. Long range
models indicate a more progressive troughing pattern expected for
late this week into next weekend.

&&

.AVIATION...Marine stratus limited to Humboldt Bay and Eel River
Valley amidst strong northerly winds offshore. MVFR ceilings
expected to persist at ACV through the morning with no significant
reductions in visibility as the marine layer weakens. Weak winds at
CEC early this morning allowed some scattered stratus to move in,
but gusty northerlies expected to resume mid-morning. Coastal
terminals will likely see 20-30 knot gusts again this afternoon as
the coastal jet pushes onshore. UKI remains VFR this morning as
south winds are too weak to advect stratus up the Russian River
Valley. A similar pattern is expected for Monday.

&&

.MARINE...A thermal trough along the coast will produce a strong
pressure gradient that will persist through Monday. This will result
in gale force winds and large steep waves in all waters. Current
model guidance indicates the strongest winds and wave response
shifting to the southern waters by Wednesday. Gales are expected to
finally cease by mid next week as the coastal pressure gradient
weakens.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Hazardous Seas Warning until 11 AM PDT this morning for
     PZZ450-455.

     Gale Warning from 11 AM this morning to 9 PM PDT Monday for
     PZZ450-455.

     Gale Warning until 11 PM PDT Monday for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:19 PM PDTWind AdvisoryEKADel Norte9 hr

Nearby

Frost Advisories in California, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.